Idaho, 2023

Flash Flood and Flood in Idaho, May 2 to 7, 2023

May 2 to 7, 2023 · NWS OTX · 4 events in 3 counties and zones

A slow moving Low brought several rounds of thunderstorms, heavy rain, and flooding from snow melt across North Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A slow moving Low brought several rounds of thunderstorms, heavy rain, and flooding from snow melt across North Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 2, 2:25 PM PST, 4 hours 5 minutes earlier.

Area forecast discussion, May 2, 2:25 PM PST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
325 PM PDT Tue May 2 2023

.SYNOPSIS...
A more unsettled and active pattern will develop this week, with
a chance of showers and thunderstorms each day. Temperatures
remain above normal through Thursday, then cool into the 60s
Friday and stay closer to average through the weekend.

&&

.DISCUSSION...
Tonight through Thursday afternoon: Above average temperatures will
continue through Thursday afternoon as the deep low centered over
the SF bay area forces the northern edge of the ridge located over
the central US to nose into the Inland Northwest from the east.
Temperatures are currently sitting in the upper 70s to mid 80s, with
the warmer temperatures across northeast Washington and the northern
Panhandle and the coolest temperatures in the Columbia Basin and the
L-C Valley. That seems wrong, right? Nope. Since the ridge is nosing
in from the east, the warmest 850mb temperatures around 18-20C are
located over northeast Washington and the northern Panhandle.
Current temperatures are running 10 to 20 degrees warmer than this
time yesterday.

Current radar imagery is showing convection beginning to fire up
over Lehmi County, Idaho, which lines up pretty well with the 12Z
run of the HRRR and somewhat similar to the HRW-FV3. Models
continue to advertise a disturbance rotating around the deep low
over California to push northward up into the Idaho Panhandle
early this evening, into the Spokane area around the 8pm-10pm time
frame and into northeast Washington and the Okanogan Highlands
after 2AM. Recent SPC meso analysis shows MUCAPE values over the
Inland Northwest around 1000-2000 J/kg, but there is still a bit
too much convective inhibition (CIN) to see surface initiation
right now. Temperatures are continuing to warm at the surface and
eating away at the CIN, but the robust convection won't form until
the shortwave moves into the region. These ingredients will be
supportive of strong thunderstorms with frequent lightning. The
biggest concern will be gusty outflow winds. DCAPE around 900 to
1100 J/kg along with dry air at the surface will be be supportive
to see wind gusts up to 50 mph, with about a 10 to 15% chance to
see wind gusts up to 58 mph. Hail will also be a concern as steep
lapse rates, along with the MUCAPE to 2000 J/kg which will support
strong updrafts. The limitation will be the lack of strong
vertical shear, which would inhibit the hail growth. Because of
this, I do believe most hail to be below an inch in diameter, but
isolated storms with hail up to an inch will be possible. The
convection should taper off by early Wednesday morning. Another
round of convection is expected to fire on Wednesday/Wednesday
evening with the best chances expected over the Lower Columbia
Basin, Blue Mountains and near the Cascades. Chances for
thunderstorms will decrease Thursday as the deep low begins to
move up into the Inland Northwest for a dramatic shift in the
weather pattern. /vmt

Thursday night through Saturday: Anticipate wet and cooler weather.
The upper level low circulating across CA will gradually fill and
eject as a weaker trough across the region. The easterly flow of
moisture around the north side of the trough remain as a steady
source of moisture as precipitable waters reach near one inch
across the Inland NW on Friday. A deformation band focuses the
bulk of this precipitation across the Idaho Panhandle into north-
central Washington with the threat of moderate to heavy rain.
There’s a range of 30-45% of 0.50 inch rain in 24 hours Thursday
night into Friday from the central Idaho across the northern
counties of Washington. As for inch rainfall chances, its near 25%
for the central Idaho Panhandle. Instability lingers with the
potential for evening and afternoon thunderstorms through Friday.
This added rainfall along with the recent snow melt from warm
temperatures will push many rivers and streams to peak levels by
this weekend with several forecast to exceed flood stage. The more
impactful weather will be widespread showers across the region
and cooler temperatures. Anticipate daytime temperatures Friday
and Saturday about 15 to 20 degrees cooler than experienced this
week, and actually below normal for early May.

Saturday night through Tuesday: The upper level trough remains
over the Inland NW through the weekend and early next week as
another area of low pressure off the WA/OR coast. Showery
conditions persist especially during the afternoon and evening
hours, although amounts should remain lighter. Temperatures on the
cool side and below climatological normals. Nighttime temperatures
dip back into the 30s especially early Monday morning and Tuesday
morning. Any eager gardeners may need to keep an eye on their new
plantings especially in the valleys of the northern Idaho
Panhandle and northeast Washington early next week. The
combination of the lighter precipitation and cooler temperatures
should slow the runoff and river levels should slowly recede
during the upcoming week. /rfox.

&&

.AVIATION...
00Z TAFS: Showers have begun to develop over southern Idaho. These
will continue to move northwestward through the Idaho Panhandle
and then into the Spokane area through the evneing. Models
continue to show the showers/thunder in the LC Valley/Palouse
around 00z-02z and around Spokane/CdA around 02-05z. The HREF is
suggesting the possibility (30-40% chance) of wind gusts above 30
mph in the Spokane area with the thunderstorms. Any thunderstorms
which form will be capable of producing moderate sized hail as
well. The threat will wane at all sites after 10z Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        54  82  54  80  50  57 /  40  10   0  10  60  70
Coeur d'Alene  53  81  53  82  51  59 /  50  10   0  10  60  80
Pullman        52  82  53  73  48  53 /  30   0  10  20  70  80
Lewiston       56  88  57  80  56  62 /  30   0  10  30  70  80
Colville       53  82  50  86  52  67 /  40  10   0  10  50  80
Sandpoint      53  78  53  82  53  64 /  30  10   0  10  60  80
Kellogg        55  79  56  82  54  58 /  50  10   0  20  60  90
Moses Lake     54  86  56  80  52  62 /  10   0  10  10  60  60
Wenatchee      58  84  58  81  54  60 /  10  10  20  20  50  60
Omak           57  83  56  86  57  66 /  30  30   0  10  50  70

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Special weather statement, May 2, 4:07 PM PST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Spokane WA
507 PM PDT Tue May 2 2023

IDZ004-030030-
Central Panhandle Mountains ID-
507 PM PDT Tue May 2 2023

...A strong thunderstorm will impact portions of southwestern
Shoshone County through 530 PM PDT...

At 506 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles east of St. Maries. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Calder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4725 11608 4716 11619 4720 11632 4734 11632
TIME...MOT...LOC 0006Z 117DEG 4KT 4722 11622

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

SVH
Special weather statement, May 2, 6:20 PM PST, 10 minutes before
Special Weather Statement
National Weather Service Spokane WA
720 PM PDT Tue May 2 2023

IDZ004-030300-
Central Panhandle Mountains ID-
720 PM PDT Tue May 2 2023

...Strong thunderstorms will impact portions of south central
Shoshone County through 800 PM PDT...

At 719 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles southwest of Haugan to 27 miles
northeast of Elk River. Movement was northwest at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Avery, Turner Flat Campground, and Tin Can Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4737 11573 4713 11601 4698 11571 4719 11550
TIME...MOT...LOC 0219Z 156DEG 15KT 4717 11563 4704 11575

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SVH

The radar

The Spokane radar (KOTX), 110 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Latah

When
May 2, 6:30 PM PST to 6:40 PM PST
Where
Latah County, 4.55 mi NNE of Yale
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
46.960, -116.630

Wind gust measured at the Shock RAWS. Time is estimated from radar.

Flash Flood, Shoshone

When
May 2, 8:00 PM PST
Where
Shoshone County, 2.44 mi WSW of Calder to 2.41 mi WSW of Calder
Cause
Heavy Rain / Snow Melt
Property damage
$250
Reported by
County Official
Coordinates
47.270, -116.230

Debris and minor flooding found along parts of St. Joe River Road. Rapid rises noted on the river gage at Calder.

Flood, Nez Perce

When
May 4, 2:00 AM PST to 9:12 AM PST
Where
Nez Perce County, 9.96 mi SSE of Wana to 9.98 mi SSE of Wana
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
46.080, -116.800

Bureau of Land Management of Idaho reported Eagle Creek Road in Nez Perce County had severe road damage from storms making travel impossible. Road is currently closed for repairs.

Thunderstorm Wind, Nez Perce

When
May 7, 2:20 PM PST to 5:00 PM PST
Where
Nez Perce County, 0.48 mi W of East Lewiston
Measured
43 kt (49 mph) measured gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
46.420, -117.030

Gusty outflow wind knocked down tree. Lewiston airport recorded a wind gust of 49 MPH at 1530 LST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104117, 1104138, 1104164, 1104250.